D.F. asks from Grand Prairie, TX on September 19, 2009
Nuvaring - Grand Prairie,TX
My doctor recommended I try the Nuvaring for birth control, since I wanted a non-hormonal method like the Miriena IUD, but it turns out I have severe mid-cycle ovulation pain. And the doctor thought maybe the Nuvaring would help supress the ovulation with less hormone going through my body than the pill.
I've searched and read stuff on this site about Nuvaring, but people either say that they liked it or didn't without going into specifics. My question is - has anyone had any issues like weight gain, acne, moodiness? Or, is the Nuvaring just as good, or no different, as the pill?
S.S. answers from Dallas on September 30, 2009
I love the Nuvaring. No side effects for me (certainly no libido decrease as I saw someone said), lighter periods, easy to use, no pill to remember (or to forget!). No problems at all for me- using for years.
M.C. answers from Dallas on September 21, 2009
I have the Paragaard IUD. It is non-hormonal. It uses copper as birth control. I know nothing about Nuvaring.
S.S. answers from Dallas on September 19, 2009
Hi D.. I've been on the ring for over a year now. Got on it after the birth of my 4th child. I don't care much for daily birth control pills (I often forgot them). I am VERY sensitive to hormones so the low dosage is helpful. I love it as far as not having to remember a daily pill and it is very easy to use. As far as "feeling" it, I have never noticed it. My husband says he has just a few times but didn't really care. I have done some research lately about the emotional effects of it and really wonder about how much it contributes. I've tried to track it over the last few months but haven't come up with anything significant. I do notice I get nauseous after being off of it for a week and then starting a new one. I did not notice any weight gain or acne with it. In fact my face has never been clearer. So, don't know if it helps you but I do like it way more than the pill.
A.G. answers from Amarillo on September 20, 2009
The NuvaRing was the only birth control I ever had major side effects from. I started having shortness of breath and chest pains. I went to the doctor several times before I read the nuvaring pamphlet again and realized it could be from that. As soon as I stopped taking it the symptoms stopped. These aren't common side effects from it but it was the only bc that I had serious side effects from.
T.F. answers from Dallas on September 21, 2009
Well, I don't know if I can offer you some help or not, but here is what I can tell you!
#1 MIRIENA is NOT hormone free! It has hormones in it and that is why it only lasts 5 yrs. Only the copper (old-fashioned) IUD is hormone free and many drs won't or don't like to use it anymore.
#2 I have pretty severe mid-cycle ovulation pain as well and was on Nuva Ring for 2 yrs. Mostly, I liked how it handled the issues that you questioned. I did not gain weight on it (not until I went off it did I actually gain weight), no acne (my skin was actually very clear) and I was not moody. If it did anything, it may have lessened my labido but that is questionable as my labido was never very high to begin with. HOWEVER, it did NOT help my mid-cycle pain! In fact, what I did not like about it and the reason I did get off of it was that it made me constantly feel crampy just as I did when I was pregnant (twice before). I had cramps on and off through-out the whole cycle when I was on the Ring and on occassion, breast tenderness and other "me-pregnancy symptoms": this is why I got off it! I am in no way saying though that it might effect you the same way it did me as we are all very different in this category. One thing I can tell you is that your body does need 6 mos (according to several drs that have told me this) to totally adjust to it since it is low-dose compared to other hormonal options so if you do decide to try it, do not rule it out until you have been through rougly 6 cycles.
As for comparing it to the pill, well, it is really completely different as it is very low hormone and a continuous release of hormone (which the pill is not). According to most drs, it is one of the best options for BC since it is contininous and low hormone but you can NOT get a generic form of it so you will pay more for it than most pills.
Just one note on blood clots (raised from a reply below): All oral contraceptives raise the risk of blood clots and blood pressure. To my knowlege, there are oral contraceptives that raise the risk of blood clot more than the Nuva Ring. I would double-check the theory that blood clot issues are caused more with the Ring than the offered Oral Contraceptives because last I saw, it was about the same with certain orals being more likely than the ring to cause clots.
Hope any of this will help you with this decission. Birth control decissions are not easy for anyone, esp when birth control effects everyone in such different ways!
K.J. answers from Dallas on September 20, 2009
I personaly LOVE the Nuvaring.... I have gone through so many birth controls it's unreal. I never had any break through bleeding, weight gain or acne with it. And I don't have to remember to take a pill everyday. It's not uncomfortable, at first you may feel a little something inside, but you get use to it. And it does not affect intercourse in anyway. I really recommend you try it. If it doesn't work for you, you can always switch. Good luck, I hope the info helps. Oh, I also have to have a low dose hormone on birth control, if I get to high with the hormones, I have break through bleeding.... I never had any problems being on the Nuvaring.
B.C. answers from Dallas on September 21, 2009
Every one is different, but my personal experience with Nuvaring came through my best friend. After developing breathing problems that the doctors kept relating to her asthma, and a problem with swelling in her leg that they said was some sort of muscle related injury she was diagnosed with blood clots in her leg & lungs so severe that she was rushed directly to the hospital and had to remain there for a few days on heavy doses of cumadin and another blood thinner. She was told that at any time, one of the clots could have broken loose and killed her within minutes. Several times during this period (several months) she had advised her MD's that she was on the Nuvaring and one of the warnings was related to blood clots and stroke and they all dismissed it. She since has done extensive research on line and has come up with tons of information and warnings from former users regarding blood clots. It wouldn't have made it on the market if there weren't significant tests done, but beware of changes in your health while on it & don't let your doctors misdiagnose serious & life-threatening issues if you feel something isn't right!
B.G. answers from Dallas on September 20, 2009
Good morning, D.,
My youngest daughter tried the Nuvaring last year and had a lot of problems with it, weight gain and moodiness, which stopped when she removed it.
My advice to you is try it, if your doctor recommends it and if you have problems, then consider using a good old fashioned diaphragm. They are very non invasive and reliable, if used consistently. Also get the book "Taking Charge of Your Fertility" by Dr. Toni Weschler. It is excellent and has some great information.
M.G. answers from Abilene on September 20, 2009
its funny about birth control it seems either a women loves it of hates it. as for the nuvaring I had it for 4 or 5 mo. and during that time I had 3 yeast infections and my doctor said that it might be caused by the ring, so I changed to just the pill and didn't have anymore yeast infections, I don't remember having any increase in moodiness, weight gain, or acne but like I said I didn't have it for long. I have the miriena now and its a love hate relationship, lol.
S.M. answers from Dallas on September 20, 2009
I have used nuvaring and love it. It's easy, if you can get one of their timers, it's really helpful, but I'm not sure if they give them away anymore. You insert it vaginally, and the only "issue" I had was my hubby and I can feel it when we are intimate. Not painful, but weird. No weight gain, no acne, but I would assume everyone is different.